Alert archive / Texas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 17, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 7, 2013, 9:20 PM CDT for Scurry County, Texas. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2013, 9:20 PM CDT (02:20 UTC)
- Expired
- May 7, 2013, 10:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Scurry County, TX
The radar
The Lubbock radar (KLBB), 133 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 9:30 PM CDT | HAIL 1 | Union, TX | REPORTS OF QUATER HAIL MIXED WITH SOME SMALLER HAIL JUST WEST OF SNYDER AT FM 1609 AND W 37TH. HAIL COVERING ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3640 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
774 WUUS54 KMAF 080220 SVRMAF TXC415-080315- /O.NEW.KMAF.SV.W.0017.130508T0220Z-130508T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 920 PM CDT TUE MAY 7 2013 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SCURRY COUNTY IN WEST TEXAS... * UNTIL 1015 PM CDT * AT 913 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RANDALLS CORNER...OR 8 MILES WEST OF SNYDER...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... UNION IN SCURRY COUNTY... WINSTON FIELD... SNYDER... HERMLEIGH... MIDWAY... MIDWAY IN SCURRY COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. && LAT...LON 3266 10113 3277 10113 3286 10065 3259 10066 TIME...MOT...LOC 0220Z 279DEG 18KT 3271 10102 $$
1 follow-up statement
677 WWUS54 KMAF 080245 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 945 PM CDT TUE MAY 7 2013 TXC415-080315- /O.CON.KMAF.SV.W.0017.000000T0000Z-130508T0315Z/ SCURRY TX- 945 PM CDT TUE MAY 7 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR CENTRAL SCURRY COUNTY... AT 938 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR SNYDER...MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... HERMLEIGH...MIDWAY IN SCURRY COUNTY AND MIDWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. && LAT...LON 3263 10096 3280 10096 3286 10065 3259 10066 TIME...MOT...LOC 0245Z 268DEG 18KT 3273 10087 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 5:18 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, May 7, 5:18 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
518 PM CDT TUE MAY 7 2013
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
NO MAJOR AVIATION CONCERNS NEXT 24 HOURS...AS VFR CONDITIONS
PREVAIL. CURRENT CONVECTION ON RADAR SHOULD DIMINISH RAPIDLY
W/LOSS OF DAYTIME HEATING...AND NO FORCING MECHANISMS.
OTHERWISE...SFC FLOW WILL VEER TO THE WEST AFTER SUNRISE WEDNESDAY.
&&
.PREV DISCUSSION... /ISSUED 215 PM CDT TUE MAY 7 2013/
DISCUSSION...
SURFACE HIGH PRESSURE HAS BEEN SLOW TO MOVE EAST THE PAST SEVERAL
DAYS THUS RETURN LOW LEVEL MOISTURE IS LACKING TODAY. THIS WILL BE
IMPORTANT AS MODELS ARE SHOWING CONVECTION DEVELOPING IN THE
PERMIAN BASIN THIS AFTERNOON EAST OF A LEE SIDE TROUGH EXTENDING
FROM SOUTHEASTERN NEW MEXICO INTO THE BIG BEND. SPC HAS THE LOWER
TRANS PECOS AND SOUTHEASTERN PERMIAN BASIN IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WHERE SHEAR IS
ENOUGH TO SUPPORT IT...HOWEVER WITH DEWPOINTS STRUGGLING TO REACH
50 INSTABILITY IS LACKING WITH CAPES ABOUT 1000 J/KG OR LOWER.
ALSO A PROBLEM IS WEAK LOW LEVEL CONVERGENCE IN BOTH THE MOISTURE
AND WIND FIELDS. SO WE WILL KEEP AN EYE OUT FOR SEVERE TS THIS
AFTERNOON BUT THEY WILL BE ISOLATED AND MOVING EAST OF THE CWA
FAIRLY QUICKLY.
TOMORROW AND THURSDAY WILL SEE THE SURFACE TROUGH PUSHING FARTHER
AND FARTHER EAST WITH POPS ONLY IN THE EXTREME EASTERN PERMIAN
BASIN. THERE WILL BE A MOISTURE DISCONTINUITY ACROSS THE TROUGH
BUT DO NOT BELIEVE IT WILL BE ENOUGH TO CLASSIFY IT AS A TRUE
DRYLINE. DRY AIR TO THE WEST OF THE TROUGH WILL SEND AFTERNOON
HIGHS TO NEAR OR ABOVE NORMAL. IT IS INTERESTING THAT THE NAM
BRINGS A FRONT INTO THE NORTHERN PERMIAN BASIN ON THURSDAY THAT
ALL OTHER MODELS HOLD OFF UNTIL THURSDAY NIGHT AND FRIDAY. THE NAM
SOLUTION IS SUSPICIOUS BECAUSE IT SUDDENLY HALTS THE FRONT...AND
EVEN LIFTS IT NORTH TO LUB...BEFORE RESUMING ITS SOUTHWARD
MOVEMENT THURSDAY NIGHT. THIS DOES NOT SEEM PLAUSIBLE AND WILL
KEEP FROPA FOR THURSDAY NIGHT WITH INCREASING POPS FRIDAY AND
SATURDAY. AN UPPER LEVEL LOW SUPPORTING THE FRONT WILL DROP INTO
NORTHERN MEXICO AND BECOME STATIONARY THIS WEEKEND. MOISTURE
BEHIND THE FRONT AND INSTABILITY FROM THIS LOW WILL CAUSE
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP WITH MAINLY LIGHT
TO MODERATE RAIN INTENSITIES. SO DESPITE GOOD AREAL CONVECTIVE
COVERAGE RAINFALL AMOUNTS WILL BE MODEST WITH PERHAPS A FEW LUCKY
EXCEPTIONS. THE UPPER LOW WILL FILL AND WEAKEN THUS NO POPS ARE IN
THE FORECAST AFTER SATURDAY NIGHT. SHOULD THE LOW MOVE EAST THERE
IS A CHANCE FOR SHOWERS TO CONTINUE INTO SUNDAY AND EVEN MONDAY
BUT WILL NOT BE SO AGGRESSIVE WITH RAIN AT THIS TIME.
HENNIG
FIRE WEATHER...
A S/W WILL BREAK OFF FROM THE SLOW MOVING UPPER TROUGH OVER THE SW
U.S. DURING THE DAY WEDNESDAY. IN RESPONSE...A LEE SFC LOW WILL
STRENGTHEN OVER THE TX PANHANDLE FORCING A DRYLINE EAST ACROSS THE
AREA. SOUTHWESTERLY WINDS WILL INCREASE TO >20 KTS ABV 850MB;
AFFECTING MAINLY THE GUADALUPE MOUNTAINS. MIXING WILL ALSO ALLOW
RH'S TO FALL QUICKLY BELOW 15 PERCENT DURING THE AFTERNOON HOURS.
WILL ISSUE A RED FLAG WARNING FOR THE GUADALUPE MOUNTAINS FROM
08/18Z TO 09/03Z.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TO 9 PM MDT WEDNESDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
TX...RED FLAG WARNING FROM NOON TO 9 PM MDT WEDNESDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&
44Hazardous weather outlook, May 7, 12:42 PM CDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1242 PM CDT TUE MAY 7 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-081745- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1242 PM CDT TUE MAY 7 2013 /1142 AM MDT TUE MAY 7 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY THIS AFTERNOON AND THIS EVENING ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION...INCLUDING THE BIG BEND. A COUPLE OF STORMS COULD BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A RED FLAG WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS WEDNESDAY AFTERNOON FOR CRITICAL FIRE WEATHER CONDITIONS PRODUCED BY STRONG WINDS AND LOW HUMIDITIES. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... THERE IS A 20 PERCENT CHANCE OF SPOTTER ACTIVATION THIS AFTERNOON AND EVENING FOR THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 7, 7:00 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 700 PM CDT TUE MAY 7 2013 TXZ047-080030- BORDEN- 700 PM CDT TUE MAY 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL BORDEN COUNTY UNTIL 730 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL BORDEN COUNTY AT 700 PM CDT...MOVING NORTHEAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. && LAT...LON 3282 10121 3278 10154 3297 10155 3297 10121 TIME...MOT...LOC 0000Z 235DEG 19KT 3285 10149
Special weather statement, May 7, 7:39 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 739 PM CDT TUE MAY 7 2013 TXZ047-080115- BORDEN- 739 PM CDT TUE MAY 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN BORDEN COUNTY UNTIL 815 PM CDT... STRONG THUNDERSTORMS WERE LOCATED NEAR GAIL AT 739 PM CDT...MOVING EAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. && LAT...LON 3297 10118 3268 10118 3268 10155 3286 10155 TIME...MOT...LOC 0039Z 259DEG 18KT 3279 10141
Local storm report, May 7, 8:10 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
810 PM CDT TUE MAY 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL GAIL 32.77N 101.45W
05/07/2013 E1.00 INCH BORDEN TX LAW ENFORCEMENT
SHERIFFS OFFICE REPORTS 1 INCH HAIL MIXED WITH SMALLER
HAIL.
&&
AMBER.ELLIOTTSpecial weather statement, May 7, 9:13 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 913 PM CDT TUE MAY 7 2013 TXZ048-080245- SCURRY- 913 PM CDT TUE MAY 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING CENTRAL SCURRY COUNTY UNTIL 945 PM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER RANDALLS CORNER AT 912 PM CDT...MOVING EAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO SMALL HAIL AND GUSTY WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3280 10087 3257 10090 3262 10117 3285 10116 TIME...MOT...LOC 0212Z 283DEG 15KT 3272 10107
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:00 PM CDT | Special Weather Statement | MAF | Borden | 30 min |
| May 7, 7:39 PM CDT | Special Weather Statement | MAF | Borden | 36 min |
| May 7, 8:03 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 27 min |
| May 7, 8:31 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 44 min |
| May 7, 9:13 PM CDT | Special Weather Statement | MAF | Scurry | 32 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.